Format

Send to

Choose Destination
J Am Acad Dermatol. 2019 Apr;80(4):990-997. doi: 10.1016/j.jaad.2018.10.062. Epub 2018 Nov 3.

Inflammatory eruptions associated with immune checkpoint inhibitor therapy: A single-institution retrospective analysis with stratification of reactions by toxicity and implications for management.

Author information

1
Department of Dermatology, Yale University School of Medicine, New Haven, Connecticut.
2
Department of Dermatology, Yale University School of Medicine, New Haven, Connecticut; Department of Pathology, Yale University School of Medicine, New Haven, Connecticut.
3
Yale Center for Analytical Sciences, Yale University School of Medicine, New Haven, Connecticut.
4
Internal Medicine (Medical Oncology), Yale University School of Medicine, New Haven, Connecticut.
5
Department of Dermatology, Yale University School of Medicine, New Haven, Connecticut. Electronic address: jonathan.leventhal@yale.edu.

Abstract

BACKGROUND:

There is increasing recognition of distinct inflammatory eruptions associated with checkpoint inhibitors. A better understanding of their severity, therapeutic response, and impact on cancer treatment is needed.

OBJECTIVE:

To analyze the different rashes associated with immunotherapy referred to our institution's oncodermatology clinic and inpatient consultative service and to evaluate their therapeutic response and impact on immunotherapy.

METHODS:

We retrospectively reviewed the medical records of patients referred to the oncodermatology clinic or inpatient dermatology service during 2016-2018 at Yale-New Haven Hospital for eruptions that developed during immunotherapy.

RESULTS:

In total, 98 patients (51 men, 47 women) treated with checkpoint inhibitors developed 103 inflammatory eruptions, with a range of mean latency of 0.2-17.7 months. A minority of patients (25/103; 24.3%) required immunotherapy interruption; most of these cases involved immunobullous (7/8; 87.5%), lichenoid (8/26; 30.8%), maculopapular (6/18; 33.3%), and Stevens-Johnson syndrome-like (2/2, 100%) reactions. Only 3 of 16 (18.8%) patients who had their immunotherapy interrupted had a grade 2 or 3 flare on rechallenge. Most reactions (93/103; 90.3%) responded to dermatologic therapy or immunotherapy interruption.

LIMITATIONS:

This was a retrospective study from a single tertiary care center.

CONCLUSION:

A variety of inflammatory reactions might occur from immunotherapy with differing degrees of severity. While most rashes responded to topical treatment, immunobullous and exfoliative presentations frequently interrupted immunotherapy. Increased awareness and early recognition could reduce the need for unnecessary immunotherapy interruption.

KEYWORDS:

cutaneous adverse events; cytotoxic T-lymphocyte associated protein 4; dermatologic toxicities; immune checkpoint inhibitor; immune-related adverse events; immunotherapy; programmed cell death 1; programmed cell death ligand 1

PMID:
30399387
PMCID:
PMC6420863
[Available on 2020-04-01]
DOI:
10.1016/j.jaad.2018.10.062
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center